Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS JSJ

November 4, 2009

NWS JSJ issued this flash flood warning at Nov 4, 2009, 3:37 PM CST. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2009, 3:37 PM CST (21:37 UTC)
Expired
Nov 4, 2009, 5:26 PM CST
In force
109 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 39 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 042137
FFWSJU
PRC089-119-050030-
/O.NEW.TJSJ.FF.W.0055.091104T2137Z-091105T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
537 PM AST WED NOV 4 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     RIO GRANDE

* UNTIL 830 PM AST

* AT 534 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS SHOWN 
PERSISTENT HEAVY RAIN OVER THE NORTHERN SLOPES OF EL YUNQUE IN THE 
WARNED AREA. THIS WILL CAUSE MANY LOCAL STREAMS TO FLOOD. THE RIO 
ESPIRITU SANTO WAS RISING RAPIDLY AND IS EXPECTED TO GO INTO FLOOD 
BEFORE 6 PM AST. FLOOD STAGE ON THE RIO ESPIRITU SANTO IS 9 FEET.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1834 6585 1837 6584 1841 6581 1840 6580
      1837 6579 1835 6574 1831 6576 1833 6583

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 042326
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
726 PM AST WED NOV 4 2009

PRC089-119-042332-
/O.CAN.TJSJ.FF.W.0055.000000T0000Z-091105T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-RIO GRANDE PR-
726 PM AST WED NOV 4 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RIO GRANDE AND
LUQUILLO MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAS DIMINISHED. THE RIO ESPIRITU SANTO HAS DROPPED BELOW FLOOD STAGE 
AND IS NOT EXPECTED TO RETURN TO FLOOD STAGE TONIGHT. SOME SMALL 
STREAMS MAY REMAIN WITH HIGH FLOWS. AND SOME PONDING WILL REMAIN. AS 
ALWAYS MOTORISTS SHOULD NOT PASS THROUGH WATER OF UNKNOWN DEPTH ON 
THE ROAD. A FEW HEAVY SHOWERS MUST STILL BE EXPECTED IN LUQUILLO AND 
RIO GRANDE THROUGH 10 PM AST.

LAT...LON 1834 6585 1837 6584 1841 6581 1840 6580
      1837 6579 1835 6574 1831 6576 1833 6583

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 12:47 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 4, 12:47 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
247 PM AST WED NOV 4 2009

.SYNOPSIS...A WEAK FRONTAL BOUNDARY NOW LOCATED OVER THE NORTHERN
BAHAMAS WILL REMAIN NEAR STATIONARY NORTH OF THE LOCAL FORECAST
AREA. A WEAK TROPICAL WAVE NOW LOCATED OVER THE LESSER ANTILLES
WILL MOVE SLOWLY WEST TOWARD THE CARIBBEAN BASIN TONIGHT.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS DEVELOPED OVER THE
INTERIOR SECTIONS OF PUERTO RICO. THESE SHOWERS ARE EXPECTED TO
MOVE TOWARD WESTERN PORTIONS OF PUERTO RICO IN THE FEW HOURS
AFFECTING THE MAYAGUEZ METROPOLITAN AREA. A CU LINE THAT DEVELOP
OVER THE NORTHERN VIRGIN ISLANDS WILL SPREAD WEST AND AFFECT THE
EASTERN PORTION OF PR INCLUDING THE SAN JUAN METRO AREA. MOST OF
THESE SHOWERS WILL DISSIPATE BEFORE SUNSET.

A WEAK TROPICAL WAVE NOW LOCATED OVER THE LESSER ANTILLES WILL
CONTINUE TO MOVE SLOWLY WEST ACROSS THE CARIBBEAN WATERS. THIS
FEATURE WILL INCREASE THE LOW LEVEL MOISTURE ACROSS THE REGION.
ON THURSDAY...LOW LEVEL MOISTURE ASSOCIATED TO THIS WAVE WILL
COMBINE WITH LOCAL EFFECTS AND PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE INTERIOR AND WESTERN PORTIONS OF PUERTO RICO.

&&

.AVIATION...BRIEF MVFR CONDITIONS ARE EXPECTED IN THE TJSJ VICINITY
THROUGH ABOUT 04/2200Z IN ISOLATED TO SCATTERED PASSING SHOWERS.
ALSO BRIEF MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS OVER THE
CENTRAL AND WESTERN INTERIOR AND SOUTHWEST SECTIONS OF PUERTO RICO
WILL CONTINUE UNTIL 04/2002Z IN SCATTERED SHOWERS AND AN ISOLATED
THUNDERSTORM OR TWO. EXPECT PREVAILING VFR CONDITIONS ACROSS THE
LOCAL ISLANDS AND AT ALL LOCAL TAF SITES AFTER 04/2200Z THIS
EVENING. ANY VOLCANIC ASH OR STEAM FROM MONTSERRAT SHOULD REMAIN
MAINLY SOUTH OF THE LOCAL ISLANDS AND TAF SITES.

&&

.MARINE...NORTHEAST SWELLS WILL CONTINUE TO SUBSIDE THIS EVENING.
WINDS ARE EXPECTED TO SHIFT TO A MORE EASTERLY COMPONENT TONIGHT.
NO SIGNIFICANT SWELL EVENT IS EXPECTED TO AFFECT THE LOCAL WATERS
THROUGH THE INCOMING WEEKEND. A NORTHERN SWELL WILL REACH OUR
LOCAL WATERS BETWEEN SATURDAY NIGHT AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  85  76  86 /  30  30  30  30
STT  77  87  77  86 /  30  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

72/10
Hazardous weather outlook, Nov 4, 4:04 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
604 AM AST WED NOV 4 2009

AMZ710>745-PRZ001>013-051000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
604 AM AST WED NOV 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LONG PERIOD...NORTH NORTHEAST SWELLS WILL CONTINUE TO SLOWLY
SUBSIDE ACROSS THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN
PASSAGES TODAY. HOWEVER...LOCALLY HAZARDOUS SURF CONDITIONS AND
DANGEROUS RIP CURRENTS ARE STILL EXPECTED ALONG NORTHWEST THROUGH
NORTHEAST FACING COASTLINES. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-051000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
604 AM AST WED NOV 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LONG PERIOD...NORTH NORTHEAST SWELLS WILL CONTINUE TO SLOWLY
SUBSIDE ACROSS THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN
PASSAGES TODAY. HOWEVER...LOCALLY HAZARDOUS SURF CONDITIONS AND
DANGEROUS RIP CURRENTS ARE STILL EXPECTED ALONG NORTHWEST THROUGH
NORTHEAST FACING COASTLINES. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 1:37 AM CSTAreal Flood AdvisoryJSJ113 min
Nov 4, 3:55 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 4, 4:03 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 4, 4:14 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.